Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: How long do a person's pupils stay dilated after using heroin?

A: Heroin, like other opioids and opiates, actually causes pupils to constrict (get smaller), not dilate (get bigger), after use. This constriction, called miosis, is a sign of opiate inebriation that law enforcement looks for in areas with high heroin and other opioid/opiate abuse.

Many other drugs--like stimulants and classic psychedelics--produce extreme pupillary dilation, causing the pupils to get larger. This effect is called mydriasis. However, drugs that bind to opioid receptors (as agonists, like heroin) have the opposite effect and produce miosis.

The duration that pupils are constricted is directly affected by the half-life of the drug and its metabolites. Heroin and its metabolites (including morphine, 6-monoacetylmorphine, and the gluconurides) have relatively short durations, resulting in pupil constriction for roughly four to five hours after use.

References #
  1. Goldberger BA, Cone EJ, Grant TM, et al. "Disposition of Heroin and Its Metabolites in Heroin-Related Deaths". J Anal Toxicol. 1994;18(1):22-8.

Asked By : Anonymous
Answered By : Blacklight
Edited By : Fire, Jon, Spoon
Published Date : 12 / 8 / 2010
Last Edited Date : 12 / 11 / 2010
Question ID : 3148

Categories: [ Heroin ] [ Effects ]




Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)